by Sheela Philomena on  May 4, 2011 at 11:48 AM Drug News
 Misuse of Pain Killers Can Cause Liver Damage
Misuse of over-the-counter pain relievers like Tylenol (acetaminophen) could cause acute liver failure, found in a study.

"It's incredibly alarming," said Michael Wolf, an associate professor of medicine at Northwestern University Feinberg School of Medicine and senior author of the study.

"People may unintentionally misuse these medicines to a point where they cause severe liver damage.

"It's easy to exceed the safe limit if people don't realize how much acetaminophen they are taking. Unlike prescription products, there is no gatekeeper, no one monitoring how you take it," he said.

Individuals don't understand they may be taking the drug simultaneously in multiple medications, said Jennifer King, lead author of the paper and project leader for medication safety research in Feinberg's Health Literacy and Learning Program.

"When you have pain, you aren't paying attention to what's in a medicine, you just want relief. People think 'if I can buy it without a prescription, it can't be harmful'. They don't realize exceeding the maximum dose can cause liver damage," King said.

To come to the conclusion the researchers interviewed 45 individuals in six focus groups during 2010 in Chicago and Atlanta.

The researchers proposed to develop a universal icon for acetaminophen that would appear on all medicine labels.

The study will be published May 3 in the American Journal of Preventive Medicine.

Source: ANI

Most Popular on Medindia